2005N-0394 FDAs Communication of Drug Safety Information; Public Hearing
FDA Comment Number : EC8
Submitter : Mrs. Kathleen Cahill Date & Time: 12/09/2005 11:12:36
Organization : Mrs. Kathleen Cahill
Category : Individual Consumer
Issue Areas/Comments
GENERAL
GENERAL
Comment to the FDA on Communication of Drug Safety Information:
Six weeks ago my otherwise healthy sister, age 48, strained her back after sailing and died four days later from acetaminophen toxicity. She apparently took excess doeses of an over-the-counter acetaminophen product for several days to treat her back pain. She suffered liver and kidney failure and died on a Coast Guard Helicoper en route from Nantucket to Rhode Island hospital on October 25, 2005. When I arrived at the hospital, she had already passed away. She clearly did not understand the dangers of taking excess dosages of this over-the-counter product.
I would suggest a public publicity campaign emphasizing the idea that over-the-counter drugs are not, by definition, safe. That they are real drugs with physiological effects and dosage amounts must be followed carefully. In particular, I would suggest that all retail outlets be required to post large and visible signs to this effect, particularly noting the potentially deadly effects of excess acetaminophen. This would be to counteract the public misimpression that just because a drug is available without prescription, it is safe in any amount.
Sincerely,
Kathleen M. Cahill
Needham MA 02492
December 7, 2005